Hail, Pulaski
- When
- May 5, 3:09 PM EST
- Where
- Pulaski County, 1.26 mi E of Draper
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.002, -80.747
One-inch diameter hail was observed on Holbert Avenue.
Widely scattered showers and thunderstorms developed across the mountains as a cold front entered the region from the north. While instability was not impressive ahead of the front, it was sufficient enough to allow a single thunderstorm to become severe as it passed southeast from the mountains of southern Virginia to the North Carolina state line before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Widely scattered showers and thunderstorms developed across the mountains as a cold front entered the region from the north. While instability was not impressive ahead of the front, it was sufficient enough to allow a single thunderstorm to become severe as it passed southeast from the mountains of southern Virginia to the North Carolina state line before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 2:40 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 340 PM EDT MON MAY 5 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL STALL ACROSS OUR REGION THROUGH WEDNESDAY. AN UPPER RIDGE WILL BUILD OVER THE REGION THURSDAY...RESULTING IN WARMER...DRIER CONDITIONS. HIGH PRESSURE WILL GIVE WAY TO A SLOW MOVING FRONTAL SYSTEM LATE FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 330 PM EDT MONDAY... FRONTAL BOUNDARY WITH A FEW WAVES OF LOW PRESSURE ALONG IT AND BAROCLINIC ZONE WILL REMAIN ACROSS OUR REGION THIS AFTERNOON INTO TUESDAY. BECAUSE THE BOUNDARY IS PARALLEL TO THE UPPER FLOW THERE WILL BE LITTLE CHANCE IN THE FRONTAL POSITION. FOR THIS AFTERNOON INTO TONIGHT...THERE REMAIN THE POTENTIAL FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH THE MAIN THREAT OF WIND AND HAIL AS HIGHLIGHTED IN THE SWODY1 SEE TEXT MENTION. MLCAPE VALUES AROUND 500 J/KG AND STEEP LOW-LEVEL LAPSE RATES COULD PROMOTE MIXING OF STRONGER FLOW ALOFT...AND HELP WITH DAMAGING WINDS THREAT. THE LOCAL RNK WRFARW AND HRRR CAPTURE THE PLACEMENT OF THE CONVECTION THE BEST THIS AFTERNOON WITH STORMS MOVING SOUTHEAST TONIGHT. THE NAM AND RAP13 LOOKED OVERDONE WITH COVERAGE IN NEW RIVER VALLEY AT THIS TIME THEN SHIFT FOCUS ACROSS THE NORTH. THE ECMWF AND GFS LOOKED SIMILAR FOR TONIGHT WITH CONVECTION. IN GENERAL...THE BEST PROBABILITY OF PRECIPITATION WILL OCCUR ACROSS THE NORTHERN PART OF THE COUNTY WARNING AREA. LESS COVERAGE ACROSS THE SOUTH WHERE CAP IS THE STRONGEST. WENT WITH LOW TEMPERATURES CLOSE TO THE ADJMAVBC WITH READINGS FROM THE MID 40S ACROSS THE NORTH TO THE MID 50S ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS. NAM AND ECMWF HAVE DECREASE COVERAGE OF STORMS ON TUESDAY WHILE THE GFS PLACES MORE ACTIVITY OVER OUR REGION. PLACEMENT OF UPPER RIDGE MAY SUPPRESS THUNDERSTORM DEVELOPMENT ESPECIALLY IN THE SOUTH. WHILE A SHORTWAVE IN THE UPPER FLOW MAY TRIGGER ISOLATED CELLS IN THE NORTH. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE MID 60S IN THE NORTHWEST MOUNTAINS TO THE LOWER 80S ALONG THE FOOTHILLS OF THE SOUTHERN BLUE RIDGE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 338 PM EDT MONDAY... FRONTAL BOUNDARY SOUTH OF US TUESDAY EVENING WILL CONTINUE TO BE INFLUENCING THE WEATHER THRU WEDNESDAY. ENOUGH CONVERGENCE TO CARRY AT LEAST SLIGHT CHANCE POPS ACROSS THE FOOTHILLS AND PIEDMONT TUESDAY EVENING. OVERNIGHT...MODELS ESPECIALLY THE 12Z ECMWF/GFS TRACK A VORT TIED TO DYING MCS ACROSS OUR NRN CWA...SO UPPED POPS TO 30ISH THERE...LINGERING THRU WED MORNING. THINK CLOUD COVER WILL BE LIMITING FACTOR ON WEDNESDAY WEATHER PLUS WE START TO SEE UPPER RIDGE BUILDING. HIGH PRESSURE EAST OF US TO HOLD ONTO CLOUDINESS IN THE NORTH AND EAST WHILE SUNSHINE RETURNS TO THE SOUTH. ENOUGH OF A CAP WITH MAIN FORCING TO THE NORTH TO KEEP LITTLE TO NO CHANCE OF WEDNESDAY AFTERNOON. TEMPS WEDNESDAY TRICKY GIVEN DYING MCS IN THE MORNING AND LINGERING CLOUDINESS COMBINED WITH HEIGHTS INCREASING AND LIMITED WEDGE WITH HIGH TO THE EAST. WENT TOWARD COOLER ECWMF MOS WITH WARMEST TEMPS STAYING OVER THE SW CWA WITH BLF/JFZ REACHING 80...WHILE THE LOWER TO MID 70S OCCUR FROM THE NRV AND BLUE RIDGE NORTH AND EAST. SHOULD BE DRY WED NIGHT-THU NIGHT...WITH UPPER RIDGE OVER THE SOUTHEAST. HIGHS THURSDAY WILL BE ON TRACK TO REACH THE 80S OVER A GOOD DEAL OF THE REGION...MAYBE APPROACH/REACH 90 ACROSS THE SOUTHSIDE VA PIEDMONT AND NW NC PIEDMONT. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 200 PM EDT MONDAY VARIABILITY IN THE MODELS LEADS TO A LOW CONFIDENCE FORECAST. THEREFORE...WENT WITH PERSISTENCE BLENDED WITH WPC AND 00Z ECMWF FOR THIS FORECAST. STILL LOOKING AT A SW FLOW ALOFT WITH HEIGHTS GRADUALLY FALLING TOWARD THE WEEKEND AS THE UPPER TROUGH SLIDES EAST INTO THE OHIO VALLEY AND WEST OF THE SMOKYS. THE PATTERN FAVORS INCREASING HUMIDITY WITH THE DAILY THREAT OF SHOWERS AND STORMS. THE FRONTAL BOUNDARY OVER THE REGION MIDWEEK WILL BE NORTH OF US FRIDAY WITH SFC HIGH SITUATED OVER THE SOUTHEAST COAST. A COLD FRONT EDGES INTO THE CENTRAL APPALACHIANS AND MID MISS VALLEY BY SATURDAY. THE UPPER FLOW STAYS PROGRESSIVE WITH THIS FRONT WEAKENING OVER THE EAST WITH NEXT UPSTREAM SYSTEM MOVING INTO THE MS VALLEY BY LATER IN THE WEEKEND. THIS NEXT FRONT EXPECTED TO SLIDE EAST ACROSS THE EASTERN OHIO VALLEY MONDAY. BASED ON THIS...FORECAST REFLECTS HIGHER POPS FRI NIGHT-SAT NIGHT...AND AGAIN MONDAY WITH LOWER POPS IN BETWEEN. AGAIN...THE THREAT OF SHOWERS AND STORMS REMAINS ALL FRI-MON...BUT SOME DAYS COULD BE WETTER THAN OTHERS...SO NOT A COMPLETE WASHOUT EITHER. TEMPS WILL BE ABOVE NORMAL. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... AS OF 215 PM EDT MONDAY... FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION DURING THE TAF PERIOD. WINDS TONIGHT MAY SHIFT DIRECTION PERIODICALLY AS THE FRONT WAVERS BACK AND FORTH ACROSS THE REGION. UNSTABLE AIR WILL DEVELOP SOUTH OF THE FRONT BY THIS AFTERNOON. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINE UP ALONG THE FRONT FROM ILLINOIS INTO VIRGINIA. BUFKIT SOUNDINGS SHOWED A CAP AT KDAN AND KLYH WHICH MAY SUPPRESS THE GROWTH OF SHOWERS AND THUNDERSTORMS TODAY BUT HAVE KEPT A BETTER CHANCE IN THE KBCB/KLWB/KBLF AND KROA TAFS THIS AFTERNOON INTO TONIGHT. CONVECTION IS LINING UP NICELY WITH LATEST RUN OF RNK WRFARW. THE GFS LOOKS OVERDONE WITH CONVECTION FOR THE NEW RIVER VALLEY...WITH STRONG CAP IN PLACE THIS AFTERNOON. THE NAM AND ECMWF HAD GOOD COVERAGE ACROSS THE NORTHERN HALF OF FORECAST AREA THIS AFTERNOON AND LIFT IT NORTH TONIGHT. MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH THE THUNDERSTORMS. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH AROUND SUNSET. TUESDAY INTO WEDNESDAY...THE FRONT WILL REMAIN STALLED OVER THE FORECAST AREA RESULTING IN A PERSISTENT CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING. MVFR CONDITIONED SHOULD BE EXPECTED WITH ANY OF THE SHOWERS AND STORMS. MEDIUM CONFIDENCE IN VISIBILITY...CEILINGS AND WINDS DURING THE TAF PERIOD. THURSDAY THE FRONT LIFTS NORTH WITH DRIER WEATHER AND WARMER AIR MOVING INTO THE REGION. BY LATE FRIDAY A COLD FRONT WILL APPROACH FROM THE WEST...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...WP LONG TERM...WP AVIATION...AMS/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT MON MAY 5 2014 NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-059-WVZ042- 061345- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE-MERCER- 940 AM EDT MON MAY 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE WHICH COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ018>020-023-024-034-035-045>047-WVZ043>045-061345- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER- 940 AM EDT MON MAY 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT MON MAY 5 2014 VAZ023-024-034-035-045-046-051915- APPOMATTOX VA-AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA- ROCKBRIDGE VA- 246 PM EDT MON MAY 5 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA... CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA... NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA... NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA... SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 315 PM EDT * AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLEASANT VIEW TO NEAR BUCHANAN...MOVING TO THE SOUTHEAST AT 60 MPH. * EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS. * LOCATIONS IMPACTED INCLUDE... LYNCHBURG CITY... CONCORD... EVINGTON... FOREST... AND BEDFORD CITY. THIS INCLUDES LIBERTY UNIVERSITY. LAT...LON 3741 7870 3717 7926 3746 7976 3771 7929 TIME...MOT...LOC 1841Z 300DEG 54KT 3766 7928 3747 7968 DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT MON MAY 5 2014 VAZ017-033-051930- FRANKLIN VA-FLOYD VA- 300 PM EDT MON MAY 5 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 330 PM EDT * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COPPER HILL...MOVING TO THE SOUTHEAST AT 50 MPH. * PEA SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ROCKY MOUNT... COPPER HILL... SONTAG... SNOW CREEK... AND CALLAWAY. LAT...LON 3704 8017 3713 8012 3698 7963 3682 7973 TIME...MOT...LOC 1859Z 294DEG 42KT 3705 8010 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON MAY 5 2014
VAZ013-014-017-051930-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
301 PM EDT MON MAY 5 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EAST CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRAYSONTOWN...MOVING TO THE SOUTHEAST AT
50 MPH.
* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FLOYD...
GRAYSONTOWN...
COPPER VALLEY...
AND ALUM RIDGE.
LAT...LON 3703 8074 3709 8070 3697 8022 3684 8031
3683 8034
TIME...MOT...LOC 1859Z 294DEG 42KT 3704 8066
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT MON MAY 5 2014 VAZ017-032-033-043-052000- FRANKLIN VA-FLOYD VA-HENRY VA-PATRICK VA- 331 PM EDT MON MAY 5 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA... NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 400 PM EDT * AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TERRYS FORK TO NEAR FLOYD...MOVING TO THE SOUTHEAST AT 40 MPH. * PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS. * LOCATIONS IMPACTED INCLUDE... FERRUM... FLOYD... AND ENDICOTT. LAT...LON 3690 7987 3674 8004 3691 8042 3704 8028 TIME...MOT...LOC 1929Z 296DEG 35KT 3701 8026 3691 8037 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT MON MAY 5 2014
VAZ013-016-017-052015-
FLOYD VA-CARROLL VA-PULASKI VA-
348 PM EDT MON MAY 5 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WEST CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GUNTON PARK...MOVING TO THE SOUTHEAST AT
50 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
INDIAN VALLEY...
ALLISONIA...
PULASKI...
COPPER VALLEY...
AND DRAPER.
LAT...LON 3712 8091 3702 8055 3698 8054 3701 8052
3699 8050 3700 8047 3697 8037 3681 8053
3698 8084 3703 8090 3711 8093
TIME...MOT...LOC 1946Z 298DEG 45KT 3705 8088
DSThe Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
4 hail. Local standard time, as filed.
One-inch diameter hail was observed on Holbert Avenue.
One-inch diameter hail was observed on Indian Valley Road.
One-inch diameter hail was observed on Duncans Chapel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509661, 509662, 509663, 509664.